B.C.'s chief medical health officer and police are warning about the dangers of ecstasy after a slew of overdoses in recent months.
Officials say there have been six ecstasy overdoses in B.C. in the last three months, two of which were fatal.
A 17-year-old Abbotsford girl died while taking ecstasy for weigh loss last month. The most recent overdose on Dec. 31 left a 24-year-old Abbotsford woman in hospital in critical condition.
B.C. Provincial Health Officer Dr. Perry Kendall calls the recent overdoses "a tragic and preventable misadventure."
"What seems to be happening here is kids have been taking seven pills over the course of seven hours. That really increases hugely the risks of toxic side effects."
'Unknown quality and unknown quantity'
Kendall said it's impossible to guarantee a pure drug of known potency when taking illicit drugs.
"The rule is that the pills that are marketed as ecstasy are very likely to contain a whole range of other drugs as well, from methamphetamines to PCP to ketamine," he said.
"They're drugs of unknown quality and unknown quantity, so taking large numbers of them in a short period of time is pretty much a recipe for disaster."
Kendall said it's important to educate young people about the risks of taking ecstasy and other illicit drugs, but added officials also need to acknowledge that some people will use drugs and equip them with the tools to make sensible decisions.
"Ideally, people should not use ecstasy. If people choose to use ecstasy, however ... they really should have a sober person who can take them to hospital immediately if they're not doing well rather than waiting," he said.
"Don't ever take more than one to two tablets in an evening because the risk of overdose increases as you take more tablets and don't ever take any medications in combination with ... street drugs."
Life can change with 'one simple pill'
Meanwhile, Abbotsford police are investigating the two recent overdoses in that city.
Const. Ian MacDonald said it appears both victims obtained their product through dial-a-dope style operations, but it's not clear if the drugs came from the same source.
"Our concern at this point is for a product that is out on our streets that is being touted as being ecstasy that is having an adverse affect on some people," he said.
"What is strange is that in some of the situations we're dealing with, we've had four people ingest the same product and three of them being relatively okay, and the fourth being transported to hospital."
MacDonald said it's not clear if there is a bad batch of ecstasy making the rounds, adding "there is no such thing as a good batch of illicit drugs."
He said police officers will be in schools over the coming days educating students about the risks.
"We're hoping to get the word out and make it known that it doesn't matter what degree of control you believe you have or what sense of immortality, your life can change with the consumption of one simple pill."
Suggest a correction